Ice Storm, Big Stone
- When
- March 8, 8:00 PM CST to March 9, 1:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Public
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A surface low pressure area moving across the region brought warm moist air overtop colder air which brought widespread freezing rain to west central Minnesota during the evening and into the early morning hours of the 8th and 9th. The temperatures rose to above freezing across the region with the precipitation changing over to rain and ending.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area moving across the region brought warm moist air overtop colder air which brought widespread freezing rain to west central Minnesota during the evening and into the early morning hours of the 8th and 9th. The temperatures rose to above freezing across the region with the precipitation changing over to rain and ending. Ice accumulations ranged from a tenth of an inch to a half of an inch. Some ice accumulation reports included; 0.25 inches in Browns Valley and 0.50 inches four miles southeast of Browns Valley into Big Stone county. Travel became hazardous with no power outages or downed tree branches reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 8, 5:41 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CST FRI MAR 8 2013
.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z SUNDAY
TONIGHT THROUGH 12Z SUNDAY...FORECASTER CONFIDENCE MEDIUM.
IN THE SHORT TERM THE MODELS STILL AGREE ON BROAD SCALE DETAILS OF
CLOSED SFC LOW EJECTING INTO WRN KS BY 12Z SATURDAY WITH INVERTED
TROF POKING NORTHEAST THROUGH ERN SD. BY 12Z SAT THE NAM12 HAS THE
INVERTED TROF A BIT FURTHER EAST THAN THE GFS...WHICH THE EXACT
PLACEMENT OF THAT FEATURE WILL IMPACT GREATLY THE SENSIBLE WEATHER
FOR TONIGHT INTO SATURDAY. BASED UPON THE DEPTH OF THE SNOWPACK
ACROSS THE NERN PART OF THE STATE...COUPLED WITH LATEST HOURLY
TEMPS STILL BELOW FREEZING IN THE ATY/8D2/ETH/VVV AREAS...HAVE
LEANED TOWARD THE COOLER NAM12 SOLUTION. BOTH THE NAM12 AND GFS
SHOW WARM AIR AT 850HPA AND 925HPA SURGING NORTHWARD TODAY THROUGH
TONIGHT...WITH BUFKIT SOUNDINGS SHOWING SFC TEMPS REMAINING BELOW
FREEZING ACROSS THE EASTERN PART OF THE CWA. SOUNDINGS ACTUALLY
SHOW THAT PCPN MAY BEGIN AS SOME LIGHT FREEZING DRIZZLE BEFORE
LOWER COLUMN BEGINS TO SATURATE FOR THE SWITCHOVER TO FZRA. THE
CONCERN THEN BECOMES HOW FAR WEST BEHIND THE INVERTED TROF DOES
FZRA FALL VERSUS FALLING AS LIGHT SNOW. CRITICAL THICKNESS VALUES
COUPLED WITH LOW LEVEL TEMP FIELDS AND BUFKIT SOUNDINGS SUGGEST
THAT FROZEN PCPN WILL FALL FURTHER WEST TOWARD THE KPIR AREA...AND
WITH THEIR SLOW TEMP RISE AND IFR CIGS...STRENGTH OF WAA MAY NOT
BE AS STRONG AS PREVIOUSLY THOUGHT. BASED UPON AMOUNT OF FZRA THAT
IS BEING FCSTED COUPLED WITH THE FACT THAT IT IS A BIG TRAVEL
WEEKEND IN NE SOUTH DAKOTA FOR VARIOUS ATHLETIC
ACTIVITIES...DECIDED TO ISSUE AN ICE STORM WARNING VERSUS A WINTER
STORM WARNING BECAUSE OF POTENTIAL IMPACT...BLENDING INTO A FZRA
ADVRY BACK TO THE SW INTO OUR SOUTH CENTRAL CWA. GIVEN THAT THE
GFS AND NAM12 BOTH SHOW CRITICAL 850HPA- 700HPA THICKNESS VALUES
NOT COLD ENOUGH FOR SNOW UNTIL NEARLY 00Z SUNDAY...THE CHANGEOVER
TO SNOW DURING THE DAY SATURDAY COULD TAKE A BIT. ALSO IMPRESSED
WITH BOTH MODELS SHOWING AT OR AROUND 4G/KG 850HPA-700HPA LAYER
SPEC HUMIDITIES THROUGH MUCH OF THE NIGHT AND THROUGH SATURDAY.
BY SATURDAY EVENING HIGH PRESSURE BEGINS TO PUSH IN FROM THE
NW...WITH A QUICK DRY AIR ADVECTION ENDING THE PCPN RATHER
QUICKLY. HOWEVER...WITH THE STRENGTH OF THE HIGH COMING IN...NORTH
WINDS WILL INCREASE SATURDAY EVENING THROUGH SUNDAY
MORNING...WHICH MAY PRODUCT SOME AREAS OF BLSN AND DRIFTING SNOW.
FOR NOW HAVE LEFT THAT POTENTIAL OUT OF ANY HEADLINES...THINKING
THAT THE ICE IN THE NEAR TERM DREW MORE ATTENTION. LATER SHIFTS
WILL NEED TO DECIDE IF THE WIND/BLSN POTENTIAL WARRANTS AN
ADDITIONAL HEADLINE AFTER THE FZRA EVENT IS OVER.
.LONG TERM...SUNDAY THROUGH FRIDAY
THE PERIOD WILL BEGIN WITH AN EXITING LOW PRESSURE SYSTEM
TRANSITIONING TO NORTHWEST FLOW ALOFT. A COUPLE OF CLIPPER SYSTEMS
WILL TRAVERSE THIS FLOW. THE FIRST CLIPPER SYSTEM WILL MOVE ACROSS
THE NORTHERN PLAINS MONDAY AND TUESDAY. THE MOST RECENT MODEL RUNS
INDICATE THAT THE BEST FORCING WILL STAY NORTH OF OUR CWA. THE
NEXT CLIPPER PASSES WEDNESDAY INTO THURSDAY. AGAIN...THE STRONGEST
FORCING WILL BE ACROSS NORTH DAKOTA...HOWEVER THE NORTHERN CWA MAY
GET CLIPPED WITH LIGHT SNOWFALL SO CONTINUED THE SLIGHT CHANCE POP
MENTION DURING THIS TIME PERIOD. UPPER LEVEL RIDGING AND SURFACE
HIGH PRESSURE SETTLE IN FOR THE END OF THE FORECAST PERIOD.
GENERALLY SPEAKING TEMPERATURES ACROSS THE EASTERN HALF OF THE CWA
WILL BE SLIGHTLY BELOW NORMAL. WHEREAS THE /SNOW FREE/ WESTERN
HALF OF THE CWA WILL EXPERIENCE ABOVE NORMAL TEMPERATURES. STARK
DIFFERENCES IN THE MODEL THERMAL PROFILES APPEAR BY THURSDAY. THE
WARMER ECMWF INDICATES 925 MB TEMPERATURES CLIMBING ABOVE ZERO
ACROSS THE ENTIRE CWA THURSDAY AFTERNOON. WHEREAS THE GFS 925 MB
TEMPS RANGE FROM THE SINGLE DIGITS TO TEENS BELOW ZERO. IF THE
WARMER ECMWF PANS OUT IT MAY BE AN OPPORTUNITY FOR THE ENTIRE
REGION TO EXPERIENCE WELL ABOVE NORMAL TEMPERATURES.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR CIGS WILL GRADUALLY SPREAD NORTH ACROSS MOST OF THE TERMINALS
OVERNIGHT. MEANWHILE A MIX OF MVFR/IFR VSBYS CAN BE EXPECTED
OVERNIGHT AFTER THE PCPN MOVES NORTH. IT APPEARS THAT KABR AND IN
PARTICULAR KATY HAVE THE HIGHEST PROBABILITIES OF SEEING DECENT
ICING LATER THIS EVENING INTO SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZING RAIN ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ SATURDAY
NIGHT FOR BROWN-BUFFALO-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
SPINK-STANLEY-SULLY.
ICE STORM WARNING UNTIL MIDNIGHT CST SATURDAY NIGHT FOR CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...ICE STORM WARNING UNTIL MIDNIGHT CST SATURDAY NIGHT FOR BIG
STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...HINTZ
LONG TERM...SERR
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 251 PM CST FRI MAR 8 2013 MNZ039-046-SDZ007-008-011-019>023-092100- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 251 PM CST FRI MAR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT LOOK FOR WIDESPREAD FREEZING RAIN TO MOVE INTO THE AREA AFTER 7PM THIS EVENING...CONTINUING THROUGH THE NIGHT. FREEZING RAIN AMOUNTS BY SATURDAY MORNING ARE EXPECTED TO RANGE FROM 0.20 INCH TO 0.40 INCH. TRAVEL WILL BECOME VERY DIFFICULT IF NOT DANGEROUS LATER TONIGHT AND THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING RAIN WILL CONTINUE THROUGH THE MORNING SATURDAY BEFORE BEGINNING TO MIX WITH THEN SWITCH OVER TO LIGHT SNOW. ADDITIONAL FREEZING RAIN ACCUMULATIONS SHOULD BE UNDER A TENTH OF AN INCH. TOTAL SNOWFALL IS EXPECTED TO BE IN THE 1 TO 2 INCH RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ006-017-018-033>037-045-048-051-092100- BROWN-FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 251 PM CST FRI MAR 8 2013 /151 PM MST FRI MAR 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AREAS OF LIGHT FREEZING RAIN WILL MOVE INTO THE AREA THIS EVENING...CONTINUING THROUGH THE OVERNIGHT HOURS. TOTAL FREEZING RAIN ACCUMULATIONS ARE EXPECTED TO BE UNDER A QUARTER INCH. TRAVEL WILL BECOME VERY DIFFICULT LATER THIS EVENING AND THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LIGHT FREEZING RAIN WILL CONTINUE THROUGH THE MORNING SATURDAY...POSSIBLY MIXING WITH SLEET AT TIMES DURING THE MORNING. THE PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW DURING THE AFTERNOON...WITH 1 TO 2 INCHES OF SNOWFALL EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>005-009-010-015-016-092100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER- 251 PM CST FRI MAR 8 2013 /151 PM MST FRI MAR 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT LIGHT SNOW WILL DEVELOP LATER TONIGHT ACROSS THE AREA. THE SNOW MAY BE MIXED WITH SOME ISOLATED POCKETS OF SLEET AT TIMES. HOWEVER...ACCUMULATIONS WILL BE MINIMAL. LESS THAN 1 INCH OF TOTAL SNOWFALL IS EXPECTED BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL CONTINUE THROUGH THE DAY WITH 1 TO 2 INCHES OF SNOW POSSIBLE BY THE EVENING. STRONG NORTH WINDS FROM 15 TO 25 MPH WILL ALSO DEVELOP...WHICH MAY CREATE POCKETS OF LOWERED VISIBILITIES DUE TO BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 431 PM CST FRI MAR 8 2013 SDZ007-008-011-021-090245- MARSHALL-ROBERTS-DAY-GRANT- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...MILBANK 431 PM CST FRI MAR 8 2013 ...DENSE FOG OVER THE NORTHEAST PART OF THE STATE... LOCALLY DENSE FOG HAS BEEN REPORTED OVER THE GLACIAL LAKES AND SISSETON HILLS REGION OF NORTHEAST SOUTH DAKOTA. THIS FOG WILL LIKELY LINGER UNTIL FREEZING RAIN MOVES IN FROM THE SOUTH LATER THIS EVENING. IF OUT AND ABOUT THIS EVENING PLEASE BE AWARE OF THE NEED TO SLOW DOWN AND ALLOW FOR MORE TRAVEL TIME IF YOU ARE PASSING THROUGH NORTHEAST SOUTH DAKOTA. TDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CST FRI MAR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FREEZING RAIN 4 S GARDEN CITY 44.90N 97.58W
03/08/2013 E0.01 INCH CLARK SD TRAINED SPOTTER
ICE STARTING TO ACCRUE ON ROAD SURFACES.
&&
EVENT NUMBER ABR1300206
TDKThe national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436967, 436969.